Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 488, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 4, 2009, 5:41 PM CDT for Forrest County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 5:41 PM CDT (22:41 UTC)
- Expired
- Aug 4, 2009, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Forrest County, MS
The radar
The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:00 PM CDT | HAIL 0.88 | 5 S Brooklyn, MS | REPORTED BY FORREST COUNTY EOC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 042241
SVRJAN
MSC035-042315-
/O.NEW.KJAN.SV.W.0488.090804T2241Z-090804T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
* UNTIL 615 PM CDT
* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BROOKLYN MOVING SOUTH AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCK HILL BY 600 PM CDT...
BROOKLYN AND MAXIE BY 615 PM CDT...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
LAT...LON 3097 8934 3119 8930 3119 8914 3102 8914
3100 8913 3095 8913 3094 8913 3095 8934
TIME...MOT...LOC 2241Z 001DEG 2KT 3110 8920
$$1 follow-up statement
000
WWUS54 KJAN 042309
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT TUE AUG 4 2009
MSC035-042315-
/O.CON.KJAN.SV.W.0488.000000T0000Z-090804T2315Z/
FORREST MS-
609 PM CDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN FORREST COUNTY...
AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BROOKLYN MOVING SOUTH AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3097 8934 3119 8930 3119 8914 3102 8914
3100 8913 3095 8913 3094 8913 3095 8934
TIME...MOT...LOC 2309Z 355DEG 3KT 3107 8922
$$
EECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:07 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 4, 3:07 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 307 PM CDT TUE AUG 4 2009 .DISCUSSION...CHALLENGING FORECAST ON TAP FOR WED...BUT OUTSIDE OF THAT...GENERALLY A TEMP FORECAST. FOR TONIGHT...LOOK FOR THE CURRENT VERY ISO CONVECTION TO DIMINISH AROUND 6-7 PM AND I WILL LIKELY USE A PRE-1ST PERIOD WORDING FOR THE ZONES TO COVER THOSE CHANCES. OTHER THAN THAT...LOOK FOR CLEAR SKIES TONIGHT WITH WARM/HUMID CONDITIONS. I FOLLOWED THE TREND FROM THIS MORNING AND STAYED A TAD WARMER THAN GUID FOR LOWS FOR MOST SITES. WE CURRENTLY SIT ON THE EASTERN PERIPHERY OF THE UPPER RIDGE AND THAT LOOKS TO REMAIN THE CASE UNTIL ABOUT LATE THU AND INTO FRI BEFORE THE PATTERN MORPHS AND THE UPPER RIDGE BUILDS ALMOST OVERHEAD. UNTIL THEN...THE RESULTING FLOW IN THE MID/UPPER LEVELS WILL BE NW AND SHIFTING TO MORE NORTHERNLY FOR WED...THEN NE-ERLY BY THU. MY CONCERN WILL BE FOR THE SHIFTING OF THE FLOW TOMORROW AND THE FACT THAT THE MID/UPPER TROUGH AXIS WILL SURGE MORE OUR WAY AND HELP PUSH A WEAK SFC BOUNDARY INTO OR VERY CLOSE TO THE N SECTIONS OF THE CWA. THE RESULT APPEARS TO BE DECENT PRECIP CHANCES WHICH IS SUPPORTED BY THE NAM/EURO. HOWEVER...THE GFS/SREF DO NOT DEVELOP MUCH IN THE WAY OF QPF AND KEEP THE LOWER LEVELS OF THE ATMS MUCH DRIER. I HAVE A HARD TIME SEEING NOTHING HAPPEN AND WILL LEAN MORE TOWARD THE MORE AGGRESSIVE NAM/GFS. THERE JUST SEEMS TO BE TOO MANY ELEMENTS SUPPORTING CONVECTION THAN THERE ARE NEGATIVES...EVEN FROM THE MODELS THAT DONT GENERATE QPF. AS A RESULT...I HAVE INCREASED POPS ACROSS THE N...NE AND PORTIONS OF THE CENTRAL FOR THE AFTERNOON ON WED. THINGS SHOULD LINGER INTO THE EVENING AND HAVE HELD ONTO POPS A BIT LONGER. LOOK AT THE HAZARDS DISCUSSION BELOW FOR MORE DETAILS ON THE SVR RISK. BY THU INTO FRI...A BIT DRIER AIR MOVES IN ALONG WITH SUBSIDENCE AS THE FLOW ADJ TO MORE NE-ERLY AND WE SEE HGHTS RISE AS THE UPPER RIDGE BEGINS TO BUILD. THE LATEST POPS WERE LOWER AND HAVE ACCEPTED. AS FOR TEMPS OVER THE NEXT FEW DAYS...GUID SEEM MUCH MORE IN LINE AND HAVE GENERALLY FOLLOWED. THERE WERE A SITE OR TWO ON WED THAT SEEM TO BE A BIT EXCESSIVE ON TEMPS AND I LOWERED. OTHER THAN THAT...GUID VALUES WERE GOOD. /CME/ HAZARD...UNCERTAINTY STILL EXISTS FOR SEVERE WEATHER ON WEDNESDAY. AS THE EDGE OF THE MID LEVEL RIDGE EXTENDS ACROSS THE EASTERN SECTIONS OF THE CWA...THIS WILL ALLOW FOR A DECENT DISTURBANCE TO ROUND THE PERIPHERY OF THE RIDGE. HERE IS WHERE THE UNCERTAINTY LIES....THE GFS SHOWS THE DISTURBANCE MOVING NORTH OF THE REGION WHEREAS THE NAM DEPICTS IT MOVING A LITTLE FURTHER TO THE SOUTH. UPPER JET PUTS US GENERALLY IN THE LEFT FRONT FAVORABLE QUAD OF THE JET AND SUBTLE DIFFERENCES EXIST IN THE PLACEMENT OF A MID LEVEL JET BUT GENERALLY IN THE FAVORABLE QUAD AS WELL. PLACEMENT OF THIS DISTURBANCE WILL HAVE AN IMPACT ON HOW MUCH WEATHER WE GET. THE BEST TIME FOR ANY SEVERE WEATHER WOULD BE IN THE AFTERNOON AND EVENING...FROM ABOUT 2-9PM. HOWEVER...GIVEN BEING ON THE FRINGE OF THE RIDGE AND TRACK OF THE DISTURBANCE...WE COULD EVEN GET LEFT OUT OF THE SEVERE WEATHER. THIS BEING SAID...IF THE UPPER SUPPORT TRACKS JUST SOUTH ENOUGH...SBCAPES WILL BE ABOUT 3000-3100 J/KG...MLCAPES OF 2700-3000 K/KG...VERTICAL TOTALS OF 27-29C WILL ALL BE ENOUGH INSTABILITY AND LAPSE RATE TO PRODUCE SOME DECENT STORMS AND UPDRAFTS. GIVEN AT LEAST 20-25KTS AT 500MB...THIS IS SUFFICIENT TO HAVE ORGANIZED STORMS AND PRODUCE THE MAIN THREATS FROM DAMAGING WINDS AND HAIL UP TO QUARTER SIZE. RIGHT NOW...GIVEN TRACK OF DISTURBANCE...AND AREA OF FAVORABLE INSTABILITY AND OTHER PARAMETERS...THE BEST LOCATION FOR THESE STORMS WILL BE ACROSS THE EAST CENTRAL AND NORTH EAST. THE WEST COULD ALSO SEE SOME STORMS...BUT GIVEN CLOSER PROXIMITY TO RIDGE...THIS AREA COULD REMAIN CAPPED AND NOT SEE AS MUCH. WILL HIGHLIGHT THE EASTERN SECTIONS IN THE HWO AND GRAPHICASTS AND PROB HAZARDS. /28/ && .AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE REST OF THE AFTERNOON INTO THE EVENING. ISOLATED AFTERNOON STORMS WILL DISSIPATE BY SUNSET. OVERNIGHT...SHOULD SEE SOME HIGH LEVEL CIRRUS AS DISTURBANCE PASS TO OUR NORTH. UNCERTAINTY EXISTS ON WEDNESDAY AS SEVERAL PARAMETERS MAY COME TOGETHER FOR SCATTERED SEVERE STORMS. THIS WOULD MAINLY BE IN THE NORTH CENTRAL...NORTHEAST AND EAST CENTRAL TOMORROW AFTERNOON. SITES IMPACTED WOULD BE FROM KGWO...KGTR...KMEI. THIS WOULD PRODUCE LOCAL MVFR TO IFR VISIBILITIES IN THUNDERSTORMS. PLACEMENT OF FEATURES INVOLVED ARE STILL UNCERTAIN AND IT IS POSSIBLE THAT VERY LITTLE COULD OCCUR AT THESE SITES. ELSEWHERE...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE NEXT 24 HOURS. /28/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 74 96 72 95 / 3 21 24 16 MERIDIAN 71 95 71 94 / 6 28 28 12 VICKSBURG 73 97 74 95 / 3 12 21 15 HATTIESBURG 73 96 73 93 / 10 18 28 23 NATCHEZ 72 94 73 92 / 7 7 19 21 GREENVILLE 73 97 71 96 / 4 31 14 6 GREENWOOD 73 97 71 96 / 5 37 14 7 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME 28
Hazardous weather outlook, Aug 4, 2:38 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 238 PM CDT TUE AUG 4 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ040-041-047-053>055- 059>066-072>074-051930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA- SHARKEY-WARREN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS- FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- MARION-LAMAR-FORREST- 230 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AS WELL AS SOUTH AND CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY. MSZ018-019-025>039-042>046-048>052-056>058-051930- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS- RANKIN-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE- 230 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH...CENTRAL...AND EAST MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE TO THE NORTH OF THE REGION AND INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE. THIS ALONG WITH THE INFLUENCE OF AN UPPER LEVEL JET WILL BE ENOUGH TO BRING THE RISK OF SEVERE STORMS TO THE REGION. THERE IS STILL SOME UNCERTAINTY AS TO THE TRACK OF THE DISTURBANCE AND WHETHER STORMS WILL DEVELOP. HOWEVER...IF STORMS DO DEVELOP...LOCATIONS NORTHEAST AND EAST OF A LINE FROM GREENVILLE...TO THE JACKSON METRO AREA...TO LAUREL WILL HAVE THE BEST CONDITIONS FOR SEVERE WEATHER BETWEEN 2 AND 9 PM. THE MAIN RISKS WILL BE FROM DAMAGING WINDS OF 6O TO 70 MPH AND HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED WEDNESDAY AFTERNOON INTO EARLY EVENING...OTHERWISE IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 28
In the hours before
Local storm report, Aug 4, 1:10 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 7 ENE CARTHAGE 32.78N 89.42W
08/03/2009 LEAKE MS OTHER FEDERAL
A FEW TREES WERE DOWN OFF HWY 16. REPORT FROM NSSL SHAVE.
&&
CMENearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.